New drug warnings for ADHD stimulants
The FDA is ordering manufacturers of stimulant drugs commonly used to treat ADHD (such as Ritalin, Concerta and Adderall) to put heart health risk labels on their products. The warnings are designed to alert consumers of these drugs that there is a risk that taking them will precipitate a heart attack, stroke, arrhythmias or other significant heart-related and potentially lethal problem. The risk is heightened in people who have heart defects but is also present for otherwise healthy people. The label will also describe how approximately one in every thousand childred who are given the drugs may hallucinate.
The risks associated with stimulant drugs are not anything new, and have been known to doctors prescribing these medications for years. The drugs are central nervous system stimulants that have a stimulating effect on the heart as well as the entire body. Overdoses of similar drugs (such as cocaine) can cause (usually temporary) paranoid schizophrenia style hallucinations based on their effect on the brain.
Heart Arrythmias - Bob - Oct 20th 2006
I was on Dexidrine for 3 years before I developed PAC's. I have since stopped the medication, but the symptoms have not gone away. I will have to live with this for the rest of my life. It's not causing any problems right now, but down the road I may have serious heart problems.